Mikie . . . anyone taking Klonopin - ???

Discussion in 'Fibromyalgia Main Forum' started by Nikki, Jun 16, 2003.

  1. Nikki

    Nikki Member

    It'll be 2 wks Thurs since I've started taking Klonopin, and there are some times I can hardly stay awake. Thank God, it's not 24/7 though. I've been up and about ~2 hrs this a.m., and I'm ready to go back to bed for more sleep . . . can't of course . . . too much to do. I'm only taking .5mg around 9pm (dr. wants me to dble the dosage later on, but I think not, else I'll be in a coma). The really good thing about the med is it's taken the edge off my pain. But, I definitely had more energy before . . . even w/severe pain. I can't believe I'm even complaining about this as I really am very grateful not to have the horrific pain all the time, but I feel like such a Zombie @ times. Anyone else had this experience? Does your body eventually build up a tolerance to the med?

    Thanks for any input...............Nikki
  2. Mikie

    Mikie Moderator

    We all differ in our sensitivities to meds. Cut the tablet in half. If you are drowsy during the day, you are taking too much. The idea is to take the smallest dose which will allow you to achieve quality sleep and to help you with anxiety and sensory overload. Taking the Klonopin too late at night will also make one drowsy the next day. I take mine no later than 9:00 p.m.

    It does appear that Klonopin helps with pain, but I do not believe it should be regarded as the frontline defense against pain. You might have to take way too much to get the relief from Klonopin that you would get from pain meds.

    Klonopin is a somewhat heavy-duty medication in that it regulates the firing of the neurons in the brain. If you ever want to go off of it, you will have to very slowly wean off. The less you need to achieve the results you want, the less it will affect you if you ever need to wean off.

    You can slip a quarter of a tablet under the tongue during the day to keep on a level plane. I do this if I feel anxious or am suffering from sensory overload.

    Klonopin is an excellent drug which will protect the brain from damage due to overfiring and misfiring neurons. I hope this helps you. BTW, as you get used to the drug, you may need to go back to a full tablet at night.

    Love, Mikie
  3. Nikki

    Nikki Member

    A Foggy Day in Baton Rouge Town . . . Of course, I shd've cut the tablet in half. What was I thinking?!? It's just that when I woke up the next day w/less pain, I thought I'd found "The Miracle Drug" for me. Should've realized that walking into walls because I was too sleepy to open my eyes was not a good sign. Guess I better go dig my Lorcet outta the back of the drawer. My dr. never suggested I get rid of the pain pills, in fact, unlike most of the other drs, he thinks I'm undermedicating myself. He thinks I wait way too long to take the pills and by the time I do take them, it's more difficult to control the pain. Once I got on the K, I just thought what the heck, I can do this w/o the pain pills. I'm still new at this and gotta a lot to learn (FM & OA since 1/2002. . . finally dx'd in 3/2003). Anyway, that's my story, and I'm stickin' to it.

    Thanks again............Nikki

    My husband and I (childhood sweethearts - married 37 yrs)did attend our 40th High School Reunion this past weekend and I felt better than I've felt in a yr & 1/2. Hardly any pain & just way too keyed up to be sleepy. :}
  4. Mikie

    Mikie Moderator

    I'm glad you had a good time at the reunion.

    Your doc is right. Pain meds are much more effective when taken before the pain has a chance to really set in. As you begin to understand the clues your body is sending you, you will know when to medicate and not wait till the pain has taken hold. Doing this usually means actually having to take less medication than waiting.

    Good luck and keep us updated. Klonopin has really helped me get my life back.

    Love, Mikie
  5. Mikie

    Mikie Moderator

    I think way too many people don't understand the potential for brain damage by allowing our brains to continue in a constant state of slight seizure with the neurons misfiring.

    I think a lot of times, it's denial. So many people are looking or something to give them energy and are not interested in going to the root of the problems. Never getting quality sleep causes a lot of our fatigue. Anxiety and sensory overload also tax our energy levels.

    I'm glad the Klonopin is working so well for you.

    Love, Mikie
  6. desertlily

    desertlily New Member

    I've been on Klonopin for about 3 months now, and I can finally relax enough at night to go to sleep and actually sleep much better. I find that it helps me have more energy during the day as well. I used to have such problems with restless legs and twitching muscles when I would try and go to sleep that I had a very difficult time with relaxing. It also has helped with some of the feelings of sensory overload during the day. I too am only on .5 mg but every once in a while I feel the need to increase it to 1 mg and I guess I do feel a little tired initially in the am, but it doesn't feel any different than it always has, even before I was on the Klonopin - it takes me awhile to get going in the am I think more due to the illness rather than the medication - at least for me.
  7. catgal

    catgal New Member

    Hi Nikki~~Thanks to Mikie's consistent posts about Klonopin, and my deep respect for her knowledge I decided to try it. I've been on it for 3 years now. My physician started me out at .5mg a night. To save money, I bought the "generic brand". I took it the first night at 9 p.m. The next morning I was so hung over, groggy, and sleepy that I could not wake up and couldn't go to work in that condition. However, I did at long last get a good night's sleep, no restless legs, felt much more flexible, and had less pain and stiffness. The next night, I cut the generic tab in half, but it was not sufficient for me at that reduced dose to be of benefit.

    The next month, I got the .5mg in the "Name Brand" and took it at 9 p.m. Slept like a baby straight through the night, woke up the next morning feeling refreshed, no hang over, no grogginess, no stupor. For two years I took the .5mg Name Brand with no problem.

    Then starting the 3rd year, my physician wanted me to see a Pain Specialist just for a consult to back up & validate the pain meds he was giving me. The Pain Specialist upped my Klonopin to 1mg. That worked much better, and I have continued to buy the Name Brand. However, my mate takes 10mg of the generic at night--and I tried it once and didn't wake up the entire next day.

    Meds affect each of us differently, so it is a period of trial & error to see where our level of benefit is with the fewest side affects.

    And just like Mikie said, the Pain Specialist told me to take a fourth or half in mid-morning and mid-afternoon to keep my back and body from tighting up and spasming so much. However, I also found that taking a fourth or half in mid-morning and mid-afternoon kept the anxiety at bay that we all seem to carry, but don't realize it because we've lived with it so long. Plus, by the end of the work day, I am not so achy, in pain, mindboggled, or frazzled. I also noticed that it improved my mood, and I had less fibro-fog. But, I also had to get adjusted to taking that fourth in mid-morning and mid-afteroon.

    You might try the Name Brand at least once to see if you notice a difference for I certainly did. Even the pharmacist told me that in this particular drug the Name Brand was superior to the generic.

    Mikie is right. Just keep working with it until you get a beneficial dose that does not lay you out. Plus, your system needs time to adjust to it.

    I hope this works well for you because it is a very beneficial drug for those who can take it. Blessings to you, Carol....
  8. Nikki

    Nikki Member

    Part of my problem is I'm still somewhat in denial about the FM thing. I find myself walking around thinking "well, maybe I really do have this disease." And if for some reason, I feel "normal" for a minute or two "well, maybe I really don't have this disease." I'm sure I'm not the only one tho that feels this way. Even as bad as it gets sometimes, I'm definitely one of the lucky ones . . . grateful to have a good dr., good ins., understanding friends & family (well, most of 'em), and this wonderful message board.

    Love y'all,
    Sharon
    (yes another one . . . Nikki was my Peek-A-Poo and I still miss her dearly)

  9. GooGooGirl

    GooGooGirl New Member

    I've been taking Generic Klonopin for about 2 years now.
    I take 1 mg. every night at 9:00 and am alseep by 11:30.
    I do feel a little groggy in the mornings but I guess I am used to feeling that way by now. The grogginess in the morning sure beats not sleeping at night.

[ advertisement ]